We read with great interest the study by Hastings et al, published recently in Arthritis Care & Research, regarding the effect of anti–tumor necrosis factor (anti-TNF) treatment on leukocyte dynamics (1). The reduction of neutrophils induced by all members of the TNF blocker family early after initiation of treatment has been reported as early as 2003; references concerned mainly isolated case reports and 1 study including 113 rheumatoid arthritis (RA) patients (2–5). The reported effect was observed in relation to all 3 TNFα antagonists and was reproducible after exposure to different members of the family (6).
The study by Hastings et al is a repetition of the previous analysis of an expanded cohort of patients (n = 367) with a variety of inflammatory arthritides (predominantly RA patients) to determine the behavior of neutrophil counts during TNF inhibitor therapy, as well as the prevalence and the predictive factors for the development of neutropenia. The authors concluded that patients with inflammatory arthritides develop significant decreases in neutrophil counts early after initiation of treatment, with a significant minority (18.8%) reaching levels of neutropenia. Four patients (1% of the total cohort) developed a severe infection secondary to neutropenia. These results, although not adequately strong to draw a firm conclusion, led the authors to suggest that patients may have to be informed of this potential complication, and give their consent prior to initiation of treatment.
Since large numbers of patients will be needed to safely extrapolate conclusions, we would like to contribute our experience on this issue by presenting data from a cohort of 103 patients who were initiated on infliximab treatment for active RA, ankylosing spondylitis (AS), or psoriatic arthritis (PsA).
A total of 103 patients (34 for RA, 41 for AS, and 28 for PsA), mean age 54 years (range 17–82 years), were initiated on infliximab treatment due to active disease. At weeks 0, 2, 6, and every subsequent 8 weeks the patients were evaluated at the outpatient clinic. Laboratory tests including a full blood count were requested, and infliximab was administered at a dose of 3 mg/kg (body weight) for RA or 5 mg/kg for PsA and AS. Adverse events (infections) were recorded. Data for the 24-week initial treatment period were analyzed with SPSS software, version 16.0 (SPSS).
At week 2 of treatment, a statistically significant reduction of the neutrophil count was observed in patients receiving infliximab (−25.53%; P < 0.001), accompanied by an increase in the lymphocyte count (+12.57%; P < 0.001) (Table 1). A significant reduction of the monocyte count was also recorded (−14.28%; P < 0.001). This effect was not steroid- or disease-modifying antirheumatic drug–dependent and was not disease or dose related (23.43% for RA, 3 mg/kg versus 25.53% for AS/PsA, 5 mg/kg). Leukocyte counts reached a plateau after 14 weeks of treatment (3 infliximab administrations). Throughout the study period, 7.8% of the patients experienced at least 1 episode of neutropenia (absolute neutrophil count <2,000/μl); the white blood cell count (<6,500/μl) and/or the neutrophil count (<4,000/μl) at baseline represented significant predisposing factors (P < 0.001 and P < 0.002, respectively). No patient reached a neutrophil count of <500/μl at any time point. Five (5.8%) patients developed an infection throughout the observation period, which in only 1 case coincided with neutropenia. Since a parvovirus B19 infection was diagnosed, no causative relationship could be established.
|With neutropenia||Without neutropenia||Chi-square or Z||P|
|Age, mean ± SD years||54.6 ± 16.7||51.6 ± 14.0||−0.382||0.702†|
|Baseline WBCs <6,000/μl||3||11||2.303||0.075|
|Baseline WBCs <6,500/μl||7||18||15.320||0.000‡|
In conclusion, and in agreement with the results presented by Hastings and colleagues, patients treated with infliximab in our study tended to significantly decrease their neutrophil counts early after the initiation of treatment. Whether this effect could be attributed to leukocyte margination/redistribution, treatment-induced accelerated neutrophil apoptosis, or bone marrow suppression as a result of cytokine inhibition can only be hypothesized upon. The reduction in neutrophil counts was not disease or dose related. Of particular clinical importance, at least in our cohort of patients, is that low neutrophil counts never reached levels of granulocytosis, the initial pronounced effect was transient and was not related to any significant complications, and the leukocyte counts tended to plateau within the first 14 weeks of treatment. Nevertheless, the reduction of neutrophil counts secondary to TNF antagonist administration should be taken into consideration by treating physicians, especially for patients with low baseline neutrophil counts, and regular blood count monitoring should be performed in patients receiving this treatment.